home     about     submit your story/contact     best of     rss

Dopamine

I had a patient a few weekends ago that was elderly and had many acronyms wrong with him (COPD, CHF, CAD, s/p CABG, HTN, DM, PVD, was HOH, CRF, past CVA, TIA’s and, um, osteomyelitis). During report, I asked the nurse to just tell me the diseases he didn’t have.

Anyway, his CRF was turning into a nasty case of ARF and the primary care doc came in and ordered renal-dose dopamine. Does anyone actually still prescribe renal dose dopamine? Well, obviously, because this one did. But does anyone else? Being the dutiful nurse that I am, I started it at a whopping 2mcg/kg/min and sort of rolled my eyes at the whole situation.

The patient was one of those cantankerous sorts that I love taking care of:

Me: I have to give you a shot in your abdomen. It’s a blood thinner that will help prevent blood clots in your legs.
Patient: In my stomach? It sounds like that will hurt.
Me: It won’t hurt that badly.
Patient: Who’s the patient here, me or you?
Me: I’ve had shots in the abdomen before. They aren’t that bad.
Patient: (regarding me warily) Well, okay…

After I gave him the shot, he winced and said, “I thought you said it wouldn’t hurt!!” To which I replied, “No, I said it wouldn’t hurt that bad.” Ha :-)

Anyway, about 15 minutes later, my patient started to desat. Out of the blue. I did all the usual things to fix it, but nothing worked. I finally resorted to putting an O2 mask on him. I went in later to turn him and he complained of being nauseated. I checked the residual on his tube feeding and got what I’d gotten an hour before – less than 10 cc’s.

A lot of weird things were suddenly happening with my patient.

Because he was nauseated, he kept taking his oxygen mask off. Then he would desat. I went to talk to the pulmonologist, hoping we could just sort of settle for a sat of 88% or so, but he told me to tell the patient that if he didn’t keep his mask on, I would have to restrain him. Come on!!! He’s an old man with some really bad acronyms!! Leave the poor guy alone! My advocating went nowhere, however, and I had no choice but to deliver the news: “The doctor says that if you don’t leave your mask on, I’ll have to restrain your arms.”

He looked at me as though I was nuts. Well, I felt nuts. The guy was quite oriented, not confused at all and here I am threatening him with restraints. Sometimes I really hate this job.

So I went back to the doctor and said, “Can I interest you in a Phenergan order for his nausea?” He was agreeable to that, but before he put the order in he paused for a moment. “But why is he nauseous all of a sudden?”

Well, a tiny little light bulb went on in my head and I smacked the doctor’s arm and said, “It’s the dopamine!” I remembered a patient we got from the cath lab a few years ago. The patient was on like 10mcgs of Dopamine and she was constantly green and dry heaving (Great for groin punctures!). It could be chalked up to quite a few reasons (pre-op medications, the fact that she’d just had an MI, etc) so I didn’t think much of it. No antiemetic worked, however. But as I came down on the Dopamine, her nausea started to abate. When we had to put her back on it a few hours later, it came back.

So I went back to my patient and turned off the Dopamine to see what would happen. He had no idea that I’d even started it or that I was shutting it off. 15 minutes later I went back in because his sats (which were about 91% on a mask) had risen to 96%. I asked him if he still felt sick to his stomach.

Nope. No longer nauseated. And his sats were up, so I put him back on nasal prong oxygen. The sats stayed up.

Has anyone else seen this? Dopamine, even at a ridiculously low dose, really screwed this guy up on a couple of different levels. I explained the situation and all he said was, “Yeah, I figured you were probably a good nurse.”

Well there ya go. Can’t argue with that.

Post to Twitter


Comments

Nice work! I very rarely have to administer the renal dose for dopamine, but I will be sure to remember this story next time I do.

PS. it sux when CRF turns into ARF.

We used to have a lot of patients s/p CABG on renal Dop, but usually it was because they were in the process of weaning it off, not because they actually wanted it for the renal function though I have had a few.

I don’t think I’ve ever had anyone react that way to dopamine, but if they had I probably didn’t put it together.

I think the data bases will point out that nausea and vomiting are common side effects from dopamine administration. At least, when I just googled “dopamine,” that’s what I found.

I think I would have wondered whether the dopamine or the recent sq heparin made some other changes that could have caused the nausea. Was he having tachycardia and didn’t tolerate it? Why was his renal output so bad and getting worse? Did he have an acute pump problem? You did not say whether or not the patient had a low or dropping cardiac output/index. Maybe the dopamine wasn’t enough to fix the renal function because the problem was basically with the heart…

good question, though.

My father had a similar reaction to dopamine…in fact, his nausea turned to outright emesis so badly that we were sure he had aspirated (he didn’t!). Once the dopamine was turned off, he was fine. And a few fluid bolus turned him around. One RN hypothesized that it was because he was dehydrated (CHF=lasix=dehydration=hypotension=dopamine??? …sort of a vicious circle) But I never understood the patho on that one. I was still a student nurse at the time, so didn’t get it all, and I must admit, that years later, I still wonder about it. Anyway, botom line, he did react to the dopamine, and felt much better when it was turned off!

OH! I forgot, my dad’s sats were also affected by the dopa!?!?
and by the way, you ARE a great nurse!

Dopamine drips are always fun.

nausea was something i often saw when i used to work in an ICU. even at a very low renal dose.

“Renal level” dopamine is a myth. It is sad that there are still docs admitting patiemts to an ICU who are five-years behind. I remember using it often in the 1980s, and I never saw it work. By the early 2000s the theory had been debunked, but it will probably take ten years before word gets around to some of the old timers.

as a pediatric ICU nurse we even had some newbie knowitall fellow order renal dose dopamine the other day. Eye rolls ensued of course. But yeah, I have seen nausea from low dose dopamine as well. Of course no one ever relates it to the dopamine cause that would be too easy, but it always seems to be the patients that have alphabet soup as their diagnosis. Perhaps it has something to do with the general debilitated condition?

I had a pt. 2 days ago on renal dose dopa. with the same exact side effects! I didn’t put it together right away! You ROCK! Nice work!!



So, what brought you to the hospital today?

Line and paragraph breaks automatic, e-mail address never displayed, HTML allowed: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

(required)

(required)

Your Progress Note



Author

  • profileI am Gina. I have been a nurse for 15 years, first in med/surg, then CVICU, inpatient dialysis, CCU and now hospice. This blog is about my experiences as a nurse, and the experiences of others in the healthcare system - patients, nurses, doctors, paramedics. We all have stories!

Find Me

Twitter Facebook RSS

Badge Blooms


Nursing


Med Blogs


Other Ways to Leave




Meta